Plaquenil & skin discoloration

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

ocgirl
New Member


Date Joined May 2010
Total Posts : 6
   Posted 5/21/2010 11:42 AM (GMT -7)   
I was diagnosed almost 2yrs ago with Lupus, SLE & subacute subcutaneous. The plaquenil made me lose my hair immediately. When it came back in most of it came in white which I read that the medicine can bleach your hair. Then last year I noticed areas on my legs that are brown or maybe it's that my skin has been bleached in areas and is very white. These areas are quite large now so I look two-toned. This year I noticed brown spots on my hands which are moving up my arms! I am extremely photosensitive even with artifical lighting & avoid the sun & use sunscreen all the time. Does anyone else have this problem or know if it is the medicine causing it or something else? Sometimes I feel so embarrassed with all the physical changes.

Kitzu
New Member


Date Joined May 2010
Total Posts : 4
   Posted 5/21/2010 12:18 PM (GMT -7)   
Hi. I am so sorry you are having these problems. I have heard that there can be some hair changes, but haven't noticed that, unless you count the greys! I too have noticed areas that have become unevenly pigmented and it seems that with every sun exposure, no matter how greased up I am with sunscreen, that brown-ish area/white thing keeps getting worse. I have resorted to long sleeve shirts and sunscreen, which does seem to help and I avoid the sun like the plague!

I understand the embarassment. I am so sorry anyone else deals with that, and hear your words with an especially empathetic heart. I wish there was something else to say other than I do know what you are going through, and I sincerely wish you didn't have these problems.

Oh, I wanted to tell you one thing that may/may not apply to you. My hair loss, and it has happened several times, and then rebounded...it wasn't from Plaquenil, it was from Lupus. Fortunately for me, just about the time I began trying on hair pieces and wigs, and wore hats all the time hoping to cover it up, somehow slowly that stopped and over time, my hair did return. So maybe there is something transient going on.

I do believe that the physical changes alter our internal awareness and maturity levels--over time. It isn't smooth and easy growth, but over the long haul, other people have commented that they have learned from watching me deal with my problems. Although that was kind of complimentary and I passed those things off at first, upon deeper reflection, I have to admit I am not the same person before all the labels appeared. Trying to cobble together meaning and purpose for these diseases isn't always easy, but sometimes it allows us to take the BIG view and accept it easier. You will be in my prayers, especially when I look at my own arms. The spots don't bother me like they did at first, but now that I know someone else is hurting, I will look at my arms and pray somehow you will feel better soon.

AnnieRae
Regular Member


Date Joined Nov 2006
Total Posts : 76
   Posted 5/21/2010 1:11 PM (GMT -7)   
Hi, I too have discoloration on my face.  There are lighter patches in spots and darker patches in spots.  I have had the same on my forearms but one spot disappeared after a year.  I'm not sure how or why it did but I was glad, it just looked like a dark circle on my arm. 
 
I am not if my heritage has anything to do with it (Native American), but the Plaquenil does make me extremely photosensitive.  Of course it lightens some in the Winter months.  Somehow I have managed to just live with it. 
 
Got tired of trying to hide it.  Just take it in stride and go on. I also had some hair loss when starting Plaquenil but most of it has grown back in.   Sorry you are having these issue. 
 
AnnieRae   :-)

There Is Always Hope


AnnieRae
Regular Member


Date Joined Nov 2006
Total Posts : 76
   Posted 5/21/2010 1:12 PM (GMT -7)   
Sorry I meant to say I'm not sure if my heritage has anything to with it.  Didn't make sense at all. 
There Is Always Hope


ocgirl
New Member


Date Joined May 2010
Total Posts : 6
   Posted 5/21/2010 3:39 PM (GMT -7)   
Thanks both of you. I'm not really complaining, just can't figure it out. I only lost my hair the one time and that was 2 yrs ago as soon as I started the Plaquenil. (I still have some awesome wigs should it happen again.) The hair color change was a major shock. I'm 55 & never had to color my hair & never had a white hair. So looking in the mirror will still shock me even after all this time. Finally with the right hair cut it looks highlighted & most people think I paid a lot for it! lol I too have to avoid the sun & limit any shopping I might do to under one hour. The lights can be just as bad as the sun. I just wasn't sure if the skin spots were part of the lupus or not. Thanks again and would still love to hear from others!

sjkly
Veteran Member


Date Joined Dec 2007
Total Posts : 2113
   Posted 5/23/2010 7:14 PM (GMT -7)   
Vitalago-is an autoimmune condition where your skin loses melanon-meaning you develop white or bleached patches. It may be that is what you are experiencing.

ocgirl
New Member


Date Joined May 2010
Total Posts : 6
   Posted 5/23/2010 7:22 PM (GMT -7)   
Thanks sjkly. I'll have to run this by my rheumy.
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 03, 2016 8:54 AM (GMT -7)
There are a total of 2,732,069 posts in 300,986 threads.
View Active Threads


Who's Online
This forum has 151152 registered members. Please welcome our newest member, JesperTrottier.
260 Guest(s), 8 Registered Member(s) are currently online.  Details
imagardener2, ASAdvocate, ks1905, colitisteen98, Traveler, JamesE, multifacetedme, joee


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer